Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 45, NWS Albany, NY

July 18, 2005Albany County, New York

NWS Albany, NY issued this flash flood warning at Jul 18, 2005, 4:56 PM EDT for Albany County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2005, 4:56 PM EDT (20:56 UTC)
Expired
Jul 18, 2005, 8:00 PM EDT
In force
3 hr
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Albany County, NY

The radar

The Albany radar (KENX), 9 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.9 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 182102
FFWALY
NYC001-190000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
456 PM EDT MON JUL 18 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALBANY COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 800 PM EDT

* AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  ONE TO THREE INCHES OF RAIN HAD FALLEN OVER THE WARNED AREA.

* LOCATIONS IN THE WARNED AREA INCLUDE BUT ARE NOT LIMITED TO FEURA
  BUSH...THE AREA BETWEEN CLARKSVILLE KEEFERS CORNERS...WESTWARD TO
  BRAMANS CORNERS AND WESTERLO.

ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE INCHES ARE LIKELY IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 4249 7408 4253 7380 4262 7383 4259 7407

$$

GJM
1 follow-up statement
000 
WGUS71 KALY 182226
FFSALY

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
625 PM EDT MON JUL 18 2005

NYC001-182235-
ALBANY NY-
625 PM EDT MON JUL 18 2005

...THE FLASH FLOOD WARNING FOR CENTRAL ALBANY COUNTY IS CANCELLED...

THE THUNDERSTORMS WHICH PRODUCED THE HEAVY RAINS HAVE MOVED OFF TO 
THE EAST AND WEAKENED.

LAT...LON 4249 7408 4253 7380 4262 7383 4259 7407

$$

IAA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 4:01 PM EDT, 55 minutes earlier.

Area forecast discussion, Jul 18, 4:01 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
401 PM EDT MON JUL 18 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...WARM AND HUMID AIR MASS
CONTINUES ACROSS THE NORTHEAST.  SURFACE OBSERVATIONS SHOWING MANY
LOCATION IN THE MIDDLE 70S FOR DEW POINTS ACROSS THE CWA.  FURTHER
SOUTH...DEWPOINTS AROUND 77.  LATEST RADAR PICTURE SHOWING CELLS
POPPING UP ACROSS THE FORECAST AREA.   VIL OF DAY AROUND 66 FOR
TODAY.  WITH THIS TYPE OF AIRMASS WE ARE IN...FLASH FLOODING WILL BE
FAVORED...ESPECIALLY WITH ANY TRAINING ECHOS THAT DO DEVELOP.  KENX
RADAR AND ADJACENT RADARS HAVE SHOWN ISOLATED AMOUNTS OVER 2 INCHES
ACROSS THE CATSKILL AREA AND EASTERN ALBANY COUNTY.  PRECIP WATER ON
MODEL SOUNDINGS ARE VERY HIGH WITH VALUES OVER 2 INCHES TODAY. A LOW
PRESSURE SYSTEM OVER CENTRAL CANADA WITH A TRAILERING COLD FRONT
WILL CONTINUE TO MOVE EASTWARD AND START TO APPROACH THE REGION
OVERNIGHT.  WILL CONTINUE WITH HIGH CHANCE OF SHOWERS AND
THUNDERSTORMS FOR TONIGHT...AND THEN TAPER OFF TO SLIGHT CHANCE OF
SHOWERS OVERNIGHT.

TUESDAY...BIG FEATURE OF THE DAY WILL BE A COLD FRONT THAT WILL PUT
AN END TO THE HUMIDITY...BUT NOT THE HEAT.  PRECIP WATER AMOUNTS
VERY HIGH AGAIN FOR TUESDAY WITH AMOUNTS NEAR 2 INCHES.  THE COLD
FRONT OVER THE GREAT LAKES REGION...WILL MOVE EASTWARD INTO THE CWA
ON TUESDAY. LATEST MODEL TRENDS TAKE THE FRONT THROUGH THE CWA
DURING THE AFTERNOON AND OUT OF THE CWA BY 0000Z.  OVERALL TUESDAY
LOOKS TO BE OUR BEST DAY OF CONVECTION WITH THE LIFT FROM THE
FRONT.  THERE WILL BE A GOOD AMOUNT OF CONVECTIVE AVAILABLE
POTENTIAL ENERGY DURING THE AFTERNOON WITH HIGH DEWPOINTS.

WEDNESDAY AND THURSDAY...THE FRONT WILL BE THROUGH THE AREA AND HIGH
PRESSURE WILL BUILD INTO THE REGION.  THE HUMIDITY WILL BE OUT OF
THE REGION...HOWEVER THE HEAT WILL REMAIN WITH 850 TEMPERATURES
CLOSE TO +16 ON WEDNESDAY AND THURSDAY.
&&

.LONG TERM (FRIDAY THROUGH MONDAY)...ANOTHER WEAK FRONT WILL MOVE
THROUGH THE REGION ON FRIDAY.  THIS FRONT SHOULD BE THROUGH THE
REGION EARLY FRIDAY.  TIMING OF THE FRONT NOT FAVORABLE FOR MAJOR
CONVECTION PROBLEMS.  BY SATURDAY AND SUNDAY...HIGH PRESSURE WILL
BUILD INTO THE REGION.  TEMPERATURES WILL RETURN TO THEIR NORMAL
LEVELS FOR THE WEEKEND. BY MONDAY...THERE WAS A DIFFERENCE BETWEEN
THE 06Z AND 12Z RUN OF THE GFS.  THE 06Z RUN TRIES TO GENERATE A LOW
PRESSURE SYSTEM AT 500MB.
&&

.AVIATION...MAINLY VFR CONDITIONS AT KGFL/KALB/KPOU THIS AFTERNOON
AND EVENING WITH OCCASIONAL REDUCTIONS TO MVFR/IFR CIGS/VSBYS DUE TO
SHWRS/TSTMS. ALSO SOME VSBY REDUCTIONS TO MVFR DUE TO HAZE. DURING
THE NIGHT MVFR AND POSSIBLE IFR CIGS WILL BECOME MORE WIDESPREAD AS
A STRATUS DECK FORMS ONCE AGAIN ACROSS THE REGION AND LINGERS INTO
LATE MORNING ON TUESDAY. DURING THIS PERIOD VSBY REDUCTIONS TO MVFR
AND POSSIBLY IFR WILL OCCUR DUE TO HZ/BR AND POSSIBLE SHWRS.
&&

.HYDROLOGY...MAIN STEM RIVERS CONTINUE TO BE WELL BELOW FLOOD STAGE.
SCT SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT...AND
BECOME MORE NUMEROUS TUESDAY UNTIL PASSAGE OF A COLD FRONT DURING
THE AFTERNOON AND EVENING.  RAINFALL IS LIKELY TO BE QUITE HEAVY IN
SOME THUNDERSTORMS AND COULD TRIGGER FLOODING ON PAVED AREAS...AND
IN OTHER POORLY DRAINED LOCATIONS...AND SMALL CREEKS AND STREAMS
WOULD BE VULNERABLE IF TRAINING OCCURS. HOWEVER....NO FLOODING IS
EXPECTED ON THE MAJOR RIVERS FOR MUCH...IF NOT ALL OF THE COMING
WEEK AS HEAVY RAINFALL IS NOT EXPECTED TO COVER A LARGE ENOUGH AREA
TO PUSH THE RIVERS ABOVE FLOOD STAGE. WEDNESDAY AND THURSDAY LOOK TO
BE DRY AT THIS POINT.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&
Hazardous weather outlook, Jul 18, 3:56 AM EDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
356 AM EDT MON JUL 18 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-191100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
356 AM EDT MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...
SCATTERED NON SEVERE THUNDERSTORMS WILL OCCUR TODAY.  THUNDERSTORMS
WILL MOVE FROM SOUTHWEST TO NORTHEAST AT 15 TO 20 MILES AN HOUR.
THUNDERSTORMS MAY CONTAIN TORRENTIAL DOWNPOURS...AND LOCALIZED
FLOODING OF POORLY DRAINED AREAS SUCH AS PARKING LOTS OR ROADWAYS MAY
OCCUR.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE LIKELY TUESDAY...ESPECIALLY DURING THE AFTERNOON AS
A PREFRONTAL TROUGH MOVES ACROSS EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND DURING THE MID AND LATE AFTERNOON HOURS.  A FEW
OF THESE THUNDERSTORMS MAY BE STRONG...BUT THUNDERSTORMS ARE LIKELY
TO REMAIN BELOW SEVERE LIMITS.  THUNDERSTORMS WILL MOVE FROM WEST TO
EAST AT 20 TO 25 MILES AN HOUR.

SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 4:04 PM EDTFlash Flood WarningALYGreene, Ulster3 hr
Jul 18, 7:50 PM EDTFlash Flood WarningALYUlster3 hr

Nearby

Flash Flood Warnings in New York, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.